Very anxious about having IV Cyclophosphamide. ne... - LUPUS UK

LUPUS UK

29,648 members26,201 posts

Very anxious about having IV Cyclophosphamide. need to hear of your experience with this drug.

field profile image

Hi everyone,

I really need your help. I have lung disease caused by lupus. currently my lupus is not under controlled and my lung capacity is diminishing. I am currently on prednisolone and hydroxychloroquine. The docs have advised me to have IV Cyclophosphamide, however I am very anxious about this as I have previously been on Mycophonolate and Azathioprine, both of which are chemo drugs and have had very bad reactions to them. With Azathioprine I was in and out of A&E because it caused my blood pressure to constantly rise above 220 with a pounding heart rate rising above 130bpm and I could not function. I am hypersensitive to drugs and can only take certain brands of the ones I can tolerate . in view of my past experience with previous chemo drugs, my fear is that I will have a severe reaction to it and cause damage to myself. once the drug is in my system if I have a bad reaction I cannot get it out. The docs hope the infusion will kick my lupus into remission, although there is no guarantee of this and it may only be a short term fix. The other alternative is to increase my pred, but it may not reduce lupus and there are long term consequences of doing this.

I would really like to hear from anyone with experience of having Cyclophosphamide, the side effects and any alternatives they found helpful. I would also like to hear from anyone who may have any insight into my situation.

thanks everyone.

15 Replies

Hi Field.

I had to have Cyclophosphamide last year. I had fluid around my heart, so they used this drug to get rid of it. I had 6 cycles, a fortnight apart. It’s does leave you feeling nauseous. They give you some tablets to take (I had mine at home) an hour before treatment, this is to protect your kidneys. Once you’ve had the chemo, they give you some anti sickness tablets to take home. I found the tablets made me feel worse, so resulted in nibbling ginger biscuits! The trick is to drink plenty of fluid. I’m told my chemo started doing it’s job after the first dose. I’m also on Mycophenolate, I had to stop taking these whilst on the chemo. I have to say that 6 months down the line, I’m feeling a lot better than I have for a very long time. The fluid has gone, I’m no longer getting out of breath, I’ve even managed to do a small amount of running, which I haven’t done for years! More importantly, Lupus seems to be behaving and all my bloods are normal at present. My rheumatologist has reduced my hydroxychloroquine down to one tablet a day, still on 1g Mycophenolate & 1.5 prednisolone. It’s not nice at the time of treatment & advise you have someone to drive you to and appointment, but it has worked for me.

Wish you all the best.

field profile image
field in reply to kezzabo

Thank you kezzabo for taking the time to reply and for your advise.

I am glad to hear that you had a very positive outcome from having the drug.

puts my mind a bit more at ease about having the treatment.

thank you.

Hi, it’s always a hard scary decision isn’t it with new drugs? I haven’t had this one myself but it was next for me if methotrexate wasn’t successful. I’ve had similar bad reactions to you to many drugs, very similar with azathioprine, reacted very badly to myclophenolate and ended up in hospital after rituximab so like you was very nervous about trying another. Again like you my lupus needed it and I was already on lots of steroids. The methotrexate has been fine for me and my rheumy explained that all these drugs work in different ways so a bad reaction to one doesn’t mean we’ll get a bad reaction to another. I guess it’s just a case of keeping trying until we find that works.

The advantage of cyclo is that it’s given to you in hospital so you’re well supervised and looked after if you do react badly.

My friend’s daughter had cyclo for autoimmune kidney disease (after being unsuccessful with other drugs) and she has been in full remission for 3 years now.

I feel so much better now we’ve found a drug that keeps the lupus under control. Really hope this is the one for you and the side effects aren’t too bad.

Good luck whatever you decide

X

field profile image
field in reply to Melba1

Hi melba,

Thank you for your reply.

I am pleased to hear of your success with methotrexate and of the positive outcome for your friends daughter on cyclop. its good to hear good news when it comes to lupus. Can you tell me, do you take your methotrexate orally and how long have you been on it? Is there a time limit for taking it?

thanks Field.

Melba1 profile image
Melba1 in reply to field

I’ve been on the methotrexate for 10 weeks now, noticed an enormous improvement in energy, pain and brain function after about 6/7 weeks (but my rheumy and immunologist both said that was more likely the rituximab effects as I’d had that in Feb - could be either or mixture of both and steroids!)

I inject it once a week. It’s easy to do after the first one. I get a bit tired and sicky feeling the next day but not too bad at all.

X

field profile image
field in reply to Melba1

thanks

field

Hi Field

I agree with Kezzabo on his experience with Cyclophosphamide infusions. I have primary Sjögren’s with lung disease and had 6 months infusion last year. It did the job to stabilise my breathlessness and I’m on Mycophenolate now. I take Hydroxychloridequine and 5mg prednisone as well as other pills for thyroid and blood pressure. I was very nervous about cyclophosphamide as I’m allergic to so many things including a lot of drugs but I was fine which surprised me. As Kezzabo said they give you drugs like Mesna to take to protect your kidneys and bladder and anti sickness too. Best of luck my thoughts are with you. 🦋🌺

field profile image
field in reply to Barbs51

Thank you Barb51 for your reply.

The fact that you are like me very sensitive to drugs and was ok with the drug, makes me feel less anxious about having it.

thank you so much for your help.

Hi

I had 5 cycles of iv cyclophosphamide when I was first diagnosed with Lupus back in 2000. I experienced nausea which I was given meds to help, weakeness and a metallic taste in my mouth, I looked a little pale in the face too. That was it. The treatment kept me going for another 5 years before I finally lost both my kidneys to Lupus, (I'd already got a degree of renal failure on my Lupus diagnosis)

field profile image
field in reply to MandaM

Hi Mandam,

Thanks for your reply.

I am sorry to hear of your loss of your kidneys. I know you said that the drug sent your lupus into remission for five years, which is good news but did having the Cyclophosphamide put any further pressure on your kidneys? I am concerned about the damage it might do to my kidneys and other organs such as my heart ect.

MandaM profile image
MandaM in reply to field

Hi

As far as I'm aware I had no damage to any other organs. You can have an earlier menopause but that didn't affect me either. It gave me 5 extra years before I required dialysis then a year later a transplant. With the treatment I'd have not got that many years.

field profile image
field in reply to MandaM

Thank u do much for your reply, its very encouraging.

All the best

I had cyclophosphamide in 2011 - it does make you feel nauseous and not fun whilst you are on the treatment (though I had relatively few side effects) but it did help. As others have said you are in hospital and under surveillance whilst you have it. It helped me to feel much better and I had had problems with rituximab. Do hope it all goes very well for you.

field profile image
field in reply to Milliecox

Hi milliecox,

Thank you for your reply.

Can you tell me how often and how long did you have the treatment for. Also how long each infusion took to administer?

Thank you so much for your help and support.

Cyclophosphamide infusion: responses to my question.

Thanks to everyone for taking the time to reply to my question. Your positive comments have been of great help. it certainly has alleviated some of the fears I have about having the treatment.

Thank you all soo much healthunlocked friends.

Hope everyone stays as well as can be.

field x

You may also like...